Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 25, 2005, 6:11 PM EDT for Clay County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 6:11 PM EDT (22:11 UTC)
- Expired
- Jul 25, 2005, 6:50 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:40 PM EDT | TSTM WND DMG | Clay, WV | TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 252211
SVRRLX
WVC015-252245-
/O.NEW.KRLX.SV.W.0084.050725T2211Z-050725T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST VIRGINIA
* UNTIL 645 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BIG OTTER
TO BIG OTTER TO 9 MILES SOUTHWEST OF WALLBACK...AND WERE MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLAY...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3846 8128 3849 8125 3859 8111 3866 8103
3860 8098 3856 8092 3851 8089 3848 8082
3841 8092 3833 8109
$$
151 follow-up statement
000
WWUS51 KRLX 252250
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT MON JUL 25 2005
WVC015-252259-
/O.EXP.KRLX.SV.W.0084.000000T0000Z-050725T2245Z/
CLAY WV-
649 PM EDT MON JUL 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRED AT 645 PM
EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED SOUTH OF THE
WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...GUSTY WINDS AND HEAVY RAIN WILL CONTINUE THROUGH 8 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3846 8128 3849 8125 3859 8111 3866 8103
3860 8098 3856 8092 3851 8089 3848 8082
3841 8092 3833 8109
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:07 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 25, 4:07 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT MON JUL 25 2005 .SHORT TERM (TONIGHT)... HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT? THAT IS THE QUESTION IN THE HAZY AND HUMIDITY. LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED DOWNPOUR AND LOTS OF LIGHTNING. WITH DEW POINTS IN THE MID 70S THIS AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR TONIGHT. WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES. THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME COUNTIES ON TUESDAY. && .LONG TERM (TUESDAY THROUGH MONDAY)... WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA AS TODAY PLUS A FEW MORE COUNTIES IN OHIO. WHILE H850 TEMPERATURES WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3 DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT. IF OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY AREA MAY NEED TO BE EXPANDED. ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL BOUNDARY. A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND BEHIND OF FRONT. THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF SEEING SHRA/TSRA BEFORE 00Z WED. AREAS TO THE SOUTHEAST MAY NOT BE ABLE TO GET RID OF THEIR CAP. ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO. WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA AND SHORTWAVE ROTATES THROUGH BEHIND IT. WENT WITH 50ISH POPS HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD. ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT IS SLOW TO LEAVE CWA. MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING. GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY NIGHT...AND MEX LOOKED REASONABLE THEREAFTER. RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES. && .PREVIOUS DISCUSSION... (ISSUED 139 PM EDT MON JUL 25 2005) AVIATION... STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES. OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING INTO THE 3 TO 5 MILE RANGE 04-13Z. THINKING TOO WARM FOR THICK FOG. PREVIOUS DISCUSSION... (ISSUED 1046 AM EDT MON JUL 25 2005) SHORT TERM (REST OF TODAY)... INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL FLOW THIS MORNING. FIGURING 850 FLOW WILL BACK TOWARD WEST WITH MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN CKB-EKN-BKW. IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO 80...FM CNTRL IL TO IND TO NRN AND CNTRL OH. DESPITE GUIDANCE BEING LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS AFTERNOON. NO CHANGE ON THE HEAT ADVISORY. HOTTEST SO FAR THIS SUMMER AT HTS WAS 97 BACK IN JUNE. NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL ERA IN 1934 HAD TEMPS OVER 100. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM TUESDAY. OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY. KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY. VA...NONE. && SHORT TERM...KTB LONG TERM...CL
In the hours before
Special weather statement, Jul 25, 4:04 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 404 PM EDT MON JUL 25 2005 WVZ031-032-040-252100- BARBOUR-HARRISON-TAYLOR- 404 PM EDT MON JUL 25 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GRAFTON...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE GALLOWAY...NESTORVILLE...MEADLAND...WEBSTER...KNOTTSVILLE AND THORNTON. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Local storm report, Jul 25, 4:54 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MARIETTA 39.42N 81.45W
07/25/2005 WASHINGTON OH COUNTY OFFICIAL
SEVERAL TREES AND POWERLINES DOWN
&&
KFLocal storm report, Jul 25, 5:13 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
513 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG BELPRE 39.28N 81.59W
07/25/2005 WASHINGTON OH PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
454 PM 07/25/2005 AND 509 PM 07/25/2005
&&Local storm report, Jul 25, 5:16 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
516 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG VIENNA 39.32N 81.54W
07/25/2005 WOOD WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
457 PM 07/25/2005 AND 512 PM 07/25/2005
&&Local storm report, Jul 25, 5:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
07/25/2005 PERRY OH COUNTY OFFICIAL
SEVERAL TREES DOWN ACROSS THE COUNTY
&&
KFLocal storm report, Jul 25, 5:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
07/25/2005 PERRY OH COUNTY OFFICIAL
SEVERAL TREES DOWN ACROSS THE COUNTY
&&
KFThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 23 min |
| Jul 25, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 67 min |
| Jul 25, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 37 min |
| Jul 25, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Harrison, Lewis | 51 min |
| Jul 25, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 44 min |
| Jul 25, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 42 min |
| Jul 25, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Taylor, Upshur | 62 min |
| Jul 25, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 30 min |
| Jul 25, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 69 min |
| Jul 25, 6:20 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Webster | 42 min |
| Jul 25, 6:39 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 51 min |
| Jul 25, 7:40 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 35 min |
| Jul 25, 7:48 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.